Nebraska, 2017

Wildfire in Nebraska, March 5, 2017

March 5, 2017 · NWS GLD · 1 event in 1 county or zone

A large wildfire began in Stratton County Nebraska on this day. Persistent drought and windy conditions made the fire difficult to contain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large wildfire began in Stratton County Nebraska on this day. Persistent drought and windy conditions made the fire difficult to contain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 5, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 5, 11:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1040 AM MST Sun Mar 5 2017

.UPDATE...
Issued at 1040 AM MST Sun Mar 5 2017

Update issued to adjust temps some based off of latest hourly
trends. Currently across the area temperatures are seeing a big
range from the upper 50s up to the lower 70s. Overall though most
locales are in the 60s. With winds expected to increase into the
afternoon...do expect CWA to hit forecasted highs but will
monitor. No other changes planned at this time.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM MST Sun Mar 5 2017

Main forecast concern will be fire weather through the period,
especially on Monday and winds on Monday and Tuesday will be next
concern. Satellite is showing a highly amplified pattern from the
Pacific into North America. The has become more amplified over North
America in the last 24 hours as a strong system/digs to near the
Pacific Northwest. Upper ridge has moved our east leave a southwest
flow aloft over the region.

Models look to have a good handle on the jet. Models started out
fine at mid levels. If anything they were a little too far east with
the lower heights. Models tended to start out a little cool with the
Canadian doing a little better than the Gfs,Nam, and Sref.

Today/tonight...Satellite showing a lot of higher level
moisture/cloud cover moving from the southwest. Going by satellite
it looks like this will clear out quickly this morning. Going by how
warm it got yesterday and the biases noted, raised or kept high
temperatures for today near to slightly above yesterdays. Some
locations will get near record highs. Refer to the climate section
below. Due to good lapse rates expect good mixing today. So do
expect breezy to windy conditions today. Refer to the fire weather
discussion below for that discussion.

Monday/Monday night...System that is currently off the Pacific
Northwest coast moves across the north central portion of the
country during the day. The system looks stronger and further south
than shown yesterday. Jet axis is over the eastern portion of the
area at 18z and then move east of the area during the afternoon. Jet
axis then moves back into the area during the night and extends from
northwest to southeast.

Winds will start out breezy in advance of the cold front that will
move through. During the mid and late morning hours, large scale
downward motion along with a tight pressure gradient, and high 3
hour pressure rises will begin to sweep across the area. Models
continue to show nearly perfect dry adiabatic lapse rates and mixing
to near 600 mb. Mixing/Bufkit show that about 70 mph gusts could mix
down to the ground. If the models do not mix high enough, 80 mph
plus could possibly get brought down to the ground. As a result of
this and collaboration with neighbors, will issue a High Wind Watch
from mid morning through the afternoon.

Because of these conditions and reasons brought up by the day shift,
kept blowing dust in the forecast through the day. Temperatures will
be cooler but still some uncertainty on how much. Continue to go
with the blend. Refer to the fire weather section for more
information on this issue.

Tuesday/Tuesday night...Above mentioned upper jet axis briefly moves
north then comes back south or redevelops over the area by late
morning into the early afternoon. This and slow changing pattern
will keep axis of higher winds aloft and downward motion over the
area. Very good low level lapse rates will remain in place. Model
guidance has increased low level winds from yesterday and cannot
argue with this. At this time it looks like continued windy
conditions, especially over the northwest half to two thirds of the
area, will continue. Refer to the fire weather section for these
winds affect on that situation.

.LONG TERM...(Wednesday through Saturday)
Issued at 140 AM MST Sun Mar 5 2017

The long term period will be dominated by a nearly zonal flow
aloft. There is a weak shortwave trough and accompanying surface
front Friday night which may produce scattered rain showers
through Saturday morning, otherwise dry conditions are
anticipated. Temperatures will be above to much above normal
through the entire period. Relative humidity will be near critical
fire weather values each day, however wind speeds appear to fall
short at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1019 AM MST Sun Mar 5 2017

Conditions...VFR with FEW-SCT250.

Precip/Wx....None expected. Blowing dust may begin to reduce
visibility after 18z Monday.

Winds........For KGLD...NW around 5-10kts thru 20z...then WSW
15-35kts thru 16z Monday. From 16z onward NW 35kts with gusts to
50kts. For KMCK...WNW around 10kts thru 22z...then SSW 10-20kts
with gusts to 30kts. By 17z...shifting back to the NW at 30kts
with gusts to 40kts.

Low Level Wind Shear(LLWS)...KGLD 09z-13z Monday 230@60kts and
13z-16z Monday 310@60kts. For KMCK...02z-13z Monday 230@35-40kts
and 14z-17z Monday 300@60kts.

&&

.FIRE WEATHER...
Issued at 348 AM MST Sun Mar 5 2017

For today...Good lapse rates and deep mixing remain in place.
Relative humidities will drop to near 10 percent across the entire
area. For most of the area the winds should have no problem in
producing critical fire weather conditions to the area. The one area
where winds will be close to not be strong enough is in the far east
and northeast portion of the area. After collaboration and enough
certainty about the winds, went ahead and upgraded the Fire Weather
Watch to a Red Flag Warning.

For Monday...per the discussion, very windy conditions will develop
across the area with at least 70 mph gusts and maybe higher looking
like a common occurrence for our area. Relative humidities will drop
to around 10 percent and could easily be lower since models usually
do not bring enough dry to the surface in this scenario. As result
critical to extreme weather conditions will be in place. After
collaboration and high certainty of these conditions, it was decided
to upgrade the watch to a Red Flag Warning.

For Tuesday...Strong winds will continue to be able to mix to the
surface, especially in the northwest half to two thirds of the area.
Winds are expected to be at least 20 to 30 mph with gusts in the 40
to 45 mph range. Another fire weather highlight will be needed but
with two ongoing Red Flag Warnings, will wait on issuing anything
for now.

&&

.CLIMATE...
Issued at 348 AM MST Sun Mar 5 2017

Records for today

Goodland.....80 set in 1921
McCook.......81 set in 2009
Colby........84 set in 1921
TRIBUNE......79 set in 2009
YUMA.........74 set in 2006

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM
     CST/ Monday for KSZ001>004-013>016-027>029-041-042.

     High Wind Watch from Monday morning through Monday afternoon for
     KSZ001>004-013>016-027>029-041-042.

CO...Red Flag Warning until 5 PM MST this afternoon for COZ252>254.

     Red Flag Warning from 9 AM to 7 PM MST Monday for COZ252>254.

     High Wind Watch from Monday morning through Monday afternoon for
     COZ090>092.

NE...Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

     Red Flag Warning from 9 AM MST /10 AM CST/ to 7 PM MST /8 PM
     CST/ Monday for NEZ079>081.

     High Wind Watch from Monday morning through Monday afternoon for
     NEZ079>081.

&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...024
AVIATION...JN
FIRE WEATHER...BULLER
CLIMATE...BULLER
Hazardous weather outlook, Mar 5, 11:41 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1041 AM MST Sun Mar 5 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061745-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1041 AM MST Sun Mar 5 2017 /1141 AM CST Sun Mar 5 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Critical fire weather conditions are expected due to very low
relative humidities and southwest winds of 15 to 25 mph with gusts
up to 35 mph. As a result a Red Flag Warning has been issued for the
entire region.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday...extremely critical and potentially dangerous fire
weather conditions are expected across the entire area as a result
of very low relative humidities and sustained winds of 35 to 45 mph
with gusts up 70 mph. As a result a Red Flag Warning has been issued
for the entire region.

In addition, these strong winds will cause difficult driving
condition for light weight and high profile vehicles. These winds
will also cause areas of blowing dust which could reduce
visibilities to a half mile or less.

For Tuesday through Friday...Near critical to critical fire weather
conditions are possible across much of the area.

For all these days, outdoor burning is strongly discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight. However on
Monday, spotter reports of damage, wind speeds, and reduced
visibilities would be greatly appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hitchcock

When
March 5, 12:00 PM CST to 8:00 PM CST
Where
Hitchcock forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Times of the fire are approximate. Fire burned nearly 2000 acres. Fire trucks were damaged during the response (not due to burning) but when this damage occurred is unknown. Fire occurred between Palisade and Stratton.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690560.